Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 80, NWS Caribou, ME

July 21, 2011Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2011, 3:43 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 3:43 PM EDT (19:43 UTC)
Expired
Jul 21, 2011, 4:15 PM EDT
In force
32 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 75 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 12:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS51 KCAR 211943
SVRCAR
MEC009-019-029-212015-
/O.NEW.KCAR.SV.W.0080.110721T1943Z-110721T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
343 PM EDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  EXTREME NORTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
  CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 415 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF SPRINGFIELD...OR 12 MILES NORTHEAST OF LINCOLN...AND MOVING
  SOUTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOPSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4539 6759 4513 6792 4542 6863 4559 6831
TIME...MOT...LOC 1942Z 294DEG 51KT 4541 6823

$$

NORCROSS
2 follow-up statements
513 
WWUS51 KCAR 212001
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EDT THU JUL 21 2011

MEC009-019-029-212015-
/O.CON.KCAR.SV.W.0080.000000T0000Z-110721T2015Z/
PENOBSCOT ME-WASHINGTON ME-HANCOCK ME-
401 PM EDT THU JUL 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EXTREME NORTHEASTERN HANCOCK...CENTRAL WASHINGTON AND EAST
CENTRAL PENOBSCOT COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF CARROLL...OR 24 MILES SOUTH OF
DANFORTH...MOVING SOUTHEAST AT 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOPSFIELD AND WAITE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR MAINE.

&&

LAT...LON 4539 6759 4513 6792 4542 6863 4559 6831
TIME...MOT...LOC 2000Z 294DEG 51KT 4530 6790

$$

NORCROSS
622 
WWUS51 KCAR 212014
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
414 PM EDT THU JUL 21 2011

MEC009-019-029-212023-
/O.EXP.KCAR.SV.W.0080.000000T0000Z-110721T2015Z/
PENOBSCOT ME-WASHINGTON ME-HANCOCK ME-
414 PM EDT THU JUL 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
HANCOCK...CENTRAL WASHINGTON AND EAST CENTRAL PENOBSCOT COUNTIES WILL
EXPIRE AT 415 PM EDT...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR MAINE.

LAT...LON 4539 6759 4513 6792 4542 6863 4559 6831
TIME...MOT...LOC 2013Z 294DEG 51KT 4522 6766

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:26 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 21, 3:26 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
326 PM EDT THU JUL 21 2011

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN ACROSS FAR NORTHERN MAINE OVERNIGHT
INTO FRIDAY. THIS FRONT WILL LIFT NORTHWARD AS A WARM FRONT FRIDAY
NIGHT. A COLD FRONT WILL APPROACH FROM QUEBEC SATURDAY AND CROSS
THE REGION SATURDAY NIGHT. HIGH PRESSURE FROM CENTRAL CANADA WILL
FOLLOW ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE REMNANTS OF A LARGE MCS IS SLOWLY BEGINNING TO EXIT INTO NEW
BRUNSWICK ATTM...WITH A LINE OF THUNDERSTORMS TRYING TO DEVELOP ON
THE TAIL END BACK INTO N VT AND NH. THE 3KM HRRR MODEL BRINGS THIS
LINE SOUTHEAST INTO CENTRAL AND DOWNEAST MAINE THROUGH THIS
EVENING...MOVING IT OFFSHORE BY 01Z. THERE IS STILL THE POTENTIAL
FOR DAMAGING WINDS MAINLY ACROSS CENTRAL AND DOWNEAST SECTIONS
WHICH HAVE YET TO BE WORKED OVER BY PRECIPITATION. HEAVY RAIN IS
ALSO POSSIBLE IN ANY THUNDERSTORMS THROUGH THIS EVENING.
ACCORDINGLY SEVERE THUNDERSTORM WATCH #667 REMAINS IN EFFECT
THROUGH 6 PM. OTHERWISE EXPECT ACTIVITY TO WIND DOWN AFTER 8-9 PM
AS DAYTIME HEATING IS LOST. A FEW SHOWERS WILL STILL BE POSSIBLE
AFTER MIDNIGHT AS A FRONTAL BOUNDARY REMAINS HUNG UP OVER NORTHERN
MAINE. THE VERY MOIST AIRMASS WILL REMAIN IN PLACE TONIGHT WITH
AREAS OF FOG DEVELOPING OVERNIGHT. DEWPOINTS WILL STAY HIGH WITH
LOWS RANGING FROM THE LOWER 60S NORTH TO UPPER 60S IN THE INTERIOR
DOWNEAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
MODELS INDICATE THAT THE FRONT SEPARATING VERY HOT AND HUMID AIR
TO THE SOUTHWEST FROM COOLER AIR OVER EASTERN CANADA WILL HOLD
OVER NE ME FRI. THIS FEATURE WILL ACT AS A FOCUSING FACTOR FOR
MSLY AFTN AND EVE CNVCN FRI...WITH FCST SBCAPE OF 1000-2000 J/KG
SUPPORTING A FEW STRONG TO POSSIBLE SVR TSTMS DURG THIS TM. WILL
INCLUDE ENHANCED TSTMS WORDING IN THE 40+ PERCENT AXIS WITH MAX
POPS IN THE LOW LIKELY RANGE LATE FRI AFTN. DUE TO THE PS OF THE
FRONT...HI TEMPS FRI AFTN WILL RANGE FROM ARND 80 ACROSS THE XTRM
N AND NE...WHERE AT LEAST SOME SUNSHINE IS XPCTD TO LOWER 90S OVR
WRN INTERIOR DOWNEAST AREAS OF THE FA...WHERE POPS WILL BE LOWER
DUE TO GREATER CAPPING ALF AS A RESULT OF WARMER MID LVL TEMPS AND
LESSER LAPSE RATES.

LATE FRI NGT...THE FRONT OVR THE FAR NE PTN OF THE FA BEGIN
LIFTING NEWRD OF THE FA AS A WARM FRONT AS A S/WV AND ASSOCIATED
SFC LOW MOVE E FROM JAMES BAY ONT INTO CNTRL QB. AFT PATCHY LATE
NGT AND ERLY SAT MORN FOG...HI TEMPS SAT SHOULD WARM WELL INTO
THE 80S ACROSS NRN PTNS OF THE FA WHILE DOWNEAST AREAS REACH THE
LOWER 90S UNDER AT LEAST PTLY SUNNY SKIES. TSTMS WILL AGAIN BE
POSSIBLE BEGINNING SAT AFTN ACROSS NRN PTNS OF THE FA AS A COLD
FRONT APCHS THE FA AS THE SFC LOW MOVES E ACROSS THE GASPE
PENINSULA. THIS FRONT WILL LIKELY CONT TO PRODUCE SCT-BKN CVRG
TSTMS AHEAD OF IT INTO EVE AS THE FRONT CROSSES E CNTRL AND THEN
DOWNEAST AREAS OF THE REGION. BEHIND THE FRONT LATE SAT NGT INTO
SUN...COOLER AND DRIER AIR WILL MOVE INTO THE FA AS STRONG SFC HI
PRES FROM CNTRL CAN MOVES TOWARD THE FA...WITH HI TEMPS SUN AFTN
RETURNING TO NEAR SEASONAL NORMS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BRING FAIR WEATHER WITH SEASONAL TEMPERATURES
AND COMFORTABLE LEVELS OF HUMIDITY FOR SUNDAY NIGHT AND MONDAY.
THE NEXT FRONTAL SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT
INTO TUESDAY BRINGING THE CHANCE OF SHOWERS TO THE REGION. CURRENT
INDICATIONS ARE FOR THIS TO BE A RELATIVELY SLOW MOVING SYSTEM
WITH SHOWERS PERSISTING IN THE REGION INTO WEDNESDAY BEFORE HIGH
PRESSURE BUILDS BACK IN FOR THURSDAY BRINGING A RETURN TO SUNSHINE
AND SEASONAL TEMPERATURES. FOR THE FORECAST, USED A BLEND OF GMOS
AND GFS40 FOR SKY AND GMOS FOR TEMPERATURES AND WINDS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR/MVFR EXPECTED THROUGH THE FIRST PART OF THIS
EVENING AS SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA. AREAS
OF FOG WILL DEVELOP TOWARD MIDNIGHT...DROPPING CONDITIONS TO MVFR
NORTH AND IFR/LIFR AT KBGR AND KBHB.

SHORT TO LONG TERM: MSLY VFR...XCPT MVFR/IFR ATTMS ERLY FRI MORN FRI
NGT IN PATCHY FOG...AND AFTN/EVE TSTMS FRI AND SAT. EXPECT VFR
CONDITIONS SUNDAY NIGHT THROUGH MONDAY WITH MVFR/IFR CONDITIONS
LIKELY BY LATE TUESDAY.

&&

.MARINE...
NEAR TERM: SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL CONTINUE
THROUGH TONIGHT. SEAS ARE EXPECTED TO INCREASE TO 5 TO 6 FEET
OVERNIGHT AS WINDS REMAIN AT 10-20 KT. THE OTHER CONCERN WILL BE
WIDESPREAD DENSE FOG WITH VISIBILITY 1 NM OR LESS.

SHORT TO LONG TERM: SCA FOR SEAS IS SLATED TO CONT TIL 22Z FRI
AFTN...AFTER WHICH...SEAS SHOULD SLOWLY SUBSIDE BLO SCA AS WINDS
BECOME MORE OFFSHORE. WIND AND SEAS WILL CONT TO SUBSIDE SAT NGT
THRU MON.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT FRIDAY
     FOR ANZ050-051.

&&

NEAR TERM...VJN
SHORT TERM...VJN
LONG TERM...FITZSIMMONS
AVIATION...VJN
MARINE...VJN/VJN
Hazardous weather outlook, Jul 21, 12:47 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1247 PM EDT THU JUL 21 2011

MEZ001>006-010-011-015>017-029>032-221700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1247 PM EDT THU JUL 21 2011

...SEVERE THUNDERSTORM WATCH 667 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE EVENING.
THERE IS THE POTENTIAL THAT SOME THUNDERSTORMS COULD CONTAIN
STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-070-221700-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
1247 PM EDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS...SOME STRONG WITH GUSTY WINDS
AND HEAVY RAIN...ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

HASTINGS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:16 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis44 min
Jul 20, 8:58 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington25 min
Jul 21, 5:42 PM EDTSmall Craft AdvisoryCAR10 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.